Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Sioux Falls, SD

May 7, 2006Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2006, 7:58 PM CDT for Gregory County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2006, 7:58 PM CDT (00:58 UTC)
Expired
May 7, 2006, 8:29 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 177 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080058
SVRFSD
SDC053-080145-
/O.NEW.KFSD.SV.W.0021.060508T0058Z-060508T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
 WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
  NORTH OF GREGORY TO 10 MILES SOUTHWEST OF DALLAS...OR ALONG A LINE
  EXTENDING FROM 22 MILES EAST OF WINNER TO 20 MILES SOUTHEAST OF
  WINNER...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   GREGORY AROUND 815 PM CDT...
   BURKE AROUND 845 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4350 9953 4300 9952 4299 9918 4350 9933

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 080117
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 PM CDT SUN MAY 7 2006

SDC053-080145-
/O.CON.KFSD.SV.W.0021.000000T0000Z-060508T0145Z/
GREGORY SD-
816 PM CDT SUN MAY 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT 
FOR WESTERN GREGORY COUNTY...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF GREGORY TO 4 MILES NORTH OF BURKE...OR ALONG A
LINE EXTENDING FROM 27 MILES EAST OF WINNER TO 30 MILES EAST OF
WINNER...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9953 4300 9952 4299 9918 4350 9933

$$
BT
000 
WWUS53 KFSD 080129
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT SUN MAY 7 2006

SDC053-080139-
/O.CAN.KFSD.SV.W.0021.000000T0000Z-060508T0145Z/
GREGORY SD-
829 PM CDT SUN MAY 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREGORY COUNTY IS 
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4350 9953 4300 9952 4299 9918 4350 9933

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:05 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 7, 3:05 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SUN MAY 7 2006

.DISCUSSION...

BRISK SOUTHERLY FLOW WILL GRADUALLY BRING IN BTR MOISTURE TNGT THRU
MON AS QUITE ADEQUATE DEWPOINTS AOB 850MB FM TEX TO WRN OKLA WILL
MOVE NORTH. THIS MAY ALSO CAUSE CONTINUED LWR CLD PROBLEMS NWD INTO
CWA TNGT INTO MON MRNG. FAIRLY WEAK UPR WAVE AND INSTABILITY ALOFT
SHOULD TAP INTO SLY FLOW TO PRODUCE CHCS TSTMS DVLPG IN WRN CWA THIS
EVE...MOVG EWD OVR CWA LATER TNGT. AN ISOLD SVR STORM PSBL FAR WRN
CWA WITH BEST INSTABILITY THIS EVE. GFS APPEARS SOMEWHAT OVERDONE
WITH POPS TNGT...AND WILL KEEP 30S...BUT EVE SHIFT WILL HAVE TO
MONITOR AS USUAL. BIG BREAK IN CHCS TSTMS EXPCD THRU MIDDAY
MONDAY...EXCPT CHCS IN ERN CWA EARLY WITH DEPARTING WAVE. AS EXPCD
BEFORE...EARLIER RUNS OF GFS TOO FAST AND WEAK WITH CDFNT MON...
AND ETA BTR...BUT NOW IT SEEMS A LIT SLOW AND STRONG. EXPCT DECENT
DESTABILIZATION AHD OF FNT MON AFTN WITH MIXED OUT SFC DEWPOINTS
IN MID TO UPR 50S. MAIN PROBLEM MIGHT BE LACK OF MAX HEATING DUE TO
CLOUD DEBRIS. STILL EXPCT ADEQUATE SHEAR AND CONVERGENCE DVLPG ALG
FNT WITH APPROACHING STG SHORT WAVE FM WEST AND DIURNAL BACKING OF
LLJ. SO WILL KEEP SCT TSTMS DVLPG NWRN THIRD OF CWA MON AFTN...
RAPIDLY DVLPG ESEWD OVR CWA BY MON EVE...WITH UP TO 70 PCT POPS IN
SERN TWO THIRDS OF CWA. A FEW SVR STORMS STILL QUITE PSBL...BUT MAY
TURN INTO LCLLY HVY RAINS WITH MOISTURE INFLOW AND STABILIZATION MON
EVE. THEN BASICALLY STATUS QUO WITH REST OF FCST...WITH COOLING
TREND AND CHC LGT SHWRS WITH COLD UPR LOW IN CWA WED AFTN AND NGT.
ALSO LOOKS PRETTY WINDY WITH BRISK WNWLY WINDS MAINLY WITH MIXING IN
THE AFTN TUE THRU THU. SLOW WARMING TREND EXPCD FRI THRU SUN...BUT
WILL KEEP DRY FOR NOW.

&&

.AVIATION...
VFR VISIBILITIES AND CEILINGS OVER THE REGION THROUGH 01Z...THEN
MARGINAL MVFR CONDITIONS IN ISOLATED THUNDERSTORMS WEST OF KMHE
BETWEEN 01Z AND 03Z.  THUNDERSTORMS WILL EXPAND EASTWARD THROUGH THE
OVERNIGHT HOURS...WITH ISOLATED MVFR CONDITIONS INTO THE KFSD/KSUX
REGION GENERALLY AROUND MIDNIGHT...THEN INTO SOUTHWESTERN MN MAINLY
AFTER 09Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR/JM
Hazardous weather outlook, May 7, 11:56 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1156 AM CDT SUN MAY 07 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1156 AM CDT SUN MAY 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP WEST OF THE JAMES RIVER DURING
THE LATE AFTERNOON OR EARLY EVENING. THERE IS A BETTER CHANCE OF
ELEVATED SHOWERS AND THUNDERSTORMS LATER TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT...THERE COULD BE AN ISOLATED SEVERE STORM OVER AN AREA
GENERALLY WEST OF THE JAMES RIVER. THE MAIN THREAT WITH THESE
STORMS WOULD BE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE DES MOINES
RIVER IN SOUTHWEST MINNESOTA...AND THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA...THROUGH EARLY THIS WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS MONDAY EAST
OF THE JAMES RIVER. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS
SOUTHEAST SOUTH DAKOTA BY LATE MONDAY AFTERNOON...THEN MOVE EAST
ACROSS EXTREME NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST
MINNESOTA MONDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THIS
ACTIVITY...WITH DAMAGING WINDS AND HAIL UP TO THE SIZE OF
QUARTERS LOOKING TO BE THE MAIN THREATS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY
WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.